New Mexico, 2016

Wildfire in New Mexico, June 14 to 24, 2016

June 14 to 24, 2016 · NWS ABQ · 1 event in 1 county or zone

A very dry, hot, and unstable atmosphere set the stage for rapidly spreading wildfires across New Mexico. The human-caused Dog Head Fire developed during the early afternoon of the 14th and quickly grew to near 600 acres through the morning of the 15th.

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very dry, hot, and unstable atmosphere set the stage for rapidly spreading wildfires across New Mexico. The human-caused Dog Head Fire developed during the early afternoon of the 14th and quickly grew to near 600 acres through the morning of the 15th. Mountain wave driven winds developed during the overnight of the 15th and fanned the wildfire flames to at least a three fold increase in size. The bulk of the fuel consumption occurred during the first three to four days, however wildfire activity continued for about 10 days before heavy rains doused the area. Mandatory evacuations were ordered for many areas along State Road 337 and shelters were set up across Torrance and Bernalillo counties. A total of 17,912 acres were burned. At one point nearly 1,000 personnel were assisting fire operations. A total of 12 residences and 44 minor structures were destroyed. Total losses were estimated near $10 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 10:21 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 10:21 AM MST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1121 AM MDT TUE JUN 14 2016

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail for the next 24 hours. A few breezes
are possible this afternoon with gusts near 20 to 25kt at more
wind prone locations. Otherwise, no aviation hazards expected
under sunny skies.

34

&&

.PREV DISCUSSION...346 AM MDT TUE JUN 14 2016...
.SYNOPSIS...
The long advertised turn to an extended dry and increasingly hot
weather pattern really begins today, though emphasizing for the
next 1 to 2 days more the dry than the hot aspect, especially
across the northwest half of the state. Afternoon Highs will be
above normal all areas from Thursday through at least early next
week as a monstrous high pressure system aloft develops and then
anchors itself for awhile over New Mexico. In fact those afternoon
maximums will reach the century mark or higher over much of
eastern NM for much of this forecast period. The Middle and Lower
Rio Grande Valley and portions of the Northwest Plateau may reach
around 100 as well for at least a few days between the weekend
and midweek next week. Our far southeast zones may get a
thunderstorm or two later Wednesday and Thursday, otherwise it
will be dry through at least this next weekend and likely a few
days beyond.

&&

.DISCUSSION...
The long term dry-nearly-areawide weather outlook advertised for
some time now really gets going today. And the widespread daytime
heat really gets going between Wed and Fri and lasts at least
into early or mid week next week, though it gets a decent preview
today as well across much of the east central and se plains. A
stray shower or storm or two could still boil up over the far
northern mtn peaks this afternoon with strong daytime heating, but
measurable rain there will be hard to come by as atmosphere has
dried out significantly. Enough low lvl moisture may still waft
back west into the se and perhaps far east central plains early
Wed and could become a bit active with a few storms late Wed into
Wednesday night or even Thu.

The long-prognosticated strong high pressure area aloft will
build in over NM late week and linger well into next week.
Expected 500 mb heights still reach and may even exceed 600
decameters later in the weekend and perhaps into early next week.
Record highs could be approached by Fri or the weekend over much
of the area. A weak back door cold front may slip into northeast
NM by Sun or Mon, but its penetration into the state looks a
little less vigorous than it looked 24 hrs ago. Just enough
moisture could ease into the state by midweek next week to allow a
few high based showers and storms to develop, favoring the higher
terrain but, like the previous forecaster, believe that the strong
high would suppress any activity.

43

&&

.FIRE WEATHER...
No real significant changes made to the gridded forecast. Near term
concerns continue with afternoon breezes and an increasing dry
airmass. An extra strong high pressure cell will control the weather
across the area late week and most likely continue into early the
following week. There will be a multi-day critical fire weather
growth pattern in terms of hot...dry...unstable or Super Haines
conditions. This same pattern could create a stagnant smoke/haze or
capping inversion issue due to the persistence...strength and
location of the high. Burn windows will be unusually long due to the
poor recoveries at night and lack of diurnal RH swings along the
midslope areas. Some relief in terms of moisture seepage from the
east and south is plausible late weekend into early next week thus
returning the burn window back to near normal. Confidence in the
strength of that low level moisture surge is lukewarm.

The near term trend will be breeziness during the afternoons with an
strengthening mid level thermal ridge and dry intrusion. It appears
that the flow aloft and strength of the lee side trough will be
weakest today but then gradually increase in strength Wed/Thu.
Another peak appears to be Wed and could be somewhat similar to what
occurred yesterday in terms of wind speeds. Perhaps a little bit
less. The big change will be the drying airmass. Temperatures will
rise while dewpoints lower most areas. Several hours of single digit
RH readings expected across the western half Tues through Thur. The
surface dryline will slosh back and forth across portions of the far
eastern plains. Organized wetting storms associated with this
dryline sloshing is not expected although have to watch Wed night
across the far SE plains. Otherwise the area looks to be largely dry
in terms of convection or shower/thunderstorms. Ventilation rates
look to be really good due to the combo of higher mixing heights and
moderately strong transport wind from the west/southwest. The
strongest signature for strong wind/low RH and an unstable
atmosphere shows up across the NE highlands/plains both Wed/Thur
afternoons. It should also be mentioned that high temps would be
near normal today and 5 to 10 degrees above normal both Wed/Thur.

All of the models show a strengthening high pressure cell or
subtropical high over New Mexico Friday through early the following
week. It is likely that this pressure cell will be a 97th to 99th
percentile type of high. The GFS ensemble forecast shows a 3.5
standard deviation high over NM by Sunday afternoon. That is big
time. The models have been showing this trend for the past few days
although the break down in the high the following week is a little
bit more in question. Either way...this is a heat wave event
combined with an initial very dry airmass and Super Haines like
conditions. Burn windows will be unusually long especially due to
the enhanced thermal belts found across the terrain. Large diurnal
temperature trends will be experienced in the canyon bottoms and
large high mountain basins. Highs of this strength and duration
eventually form a strengthening capping inversion near 500 mb or
near 19000 feet. Current modeling may not be adequately capturing
this mid level cap which means mixing heights might be just a little
over cooked. The other thing to consider locally is smoke generation
from the long burn window and how that could inhibit surface based
mixing via a feedback process. Current models are not taking into
account smoke generation and haze that impacts low level turbulent
mixing. Strong capping inversions also generally flatten cumulus
development and create some late day virga.

Moisture seepage underneath the upper high is
inevitable...especially with the strength of the upper high. It is
too much of a lure for the moisture not to entrain into it. The
question is how much and what timing. As of right now...figure some
seepage Sunday/Monday with perhaps a more significant bump the
following week from a back door cold front or easterly wave. Either
way...the operational models and GFS ensembles show a stagnant high
over some parts of the SW through most of next week. With that being
said...the ECMWf shows a little more break down of the high and
better moisture transport into the area. This seems more logical
based on the time of year. We shall see.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 14, 5:03 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT TUE JUN 14 2016

NMZ501>540-151215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONE HUNDRED DEGREE PLUS AFTERNOON HEAT WILL BECOME FAIRLY
WIDESPREAD BY FRIDAY ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS
OF NEW MEXICO. BY THE WEEKEND AND INTO AT LEAST EARLY NEXT WEEK
MOST OF THE EASTERN PLAINS AND EVEN PORTIONS OF THE MIDDLE AND
LOWER RIO GRANDE VALLEY AND NORTHWEST PLATEAU WILL SEE THE
POTENTIAL OF TRIPLE DIGIT AFTERNOON HEAT.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sandia/Manzano Mountains

When
June 14, 2:00 PM MST to June 24, 9:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Property damage
$10 million
Reported by
Park/Forest Service

The Dog Head Fire broke out on June 14th six miles northwest of Tajique, NM. The firely quickly spread eastward down the east slopes of the Manzano Mountains and burned 12 residences and 44 other structures. The fire scorced 17,912 acres. Most of the acreage was burned in the first three to four days of the fire. Showers and thunderstorms began impacting the fire area around June 22nd and continued for several days, significantly boosting containment.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631579.